Johnson & Johnson will soon add new red warning labels to Tylenol bottles sold in the U.S. – alerting users to the serious risks of taking too much of the popular pain reliever. The New-Jersey based pharmaceutical manufacturer announced the new labels – set to appear in Oct. – as mounting lawsuits and scrutiny from the federal government signal serious implications for Tylenol, a ubiquitous over the counter drug which contains acetaminophen, reportedly a leading cause of sudden liver failure. Tylenol Caps Will Bear Warnings To Curb Fatal Overdoses – Huffington Post

Underscoring the risks, the labels will be predominately placed on top of the bottle cap, and read “Contains Acetaminophen. Always read the label.” New Tylenol cap will have warning label – CNN Health

Johnson & Johnson says the warning will initially appear on the cap of new bottles of Extra Strength Tylenol and be added to most other Tylenol bottles in coming months.

Overdoses from acetaminophen send 55,000 to 80,000 people in this country to the emergency room each year – and kill at least 500 – according to the Centers for Disease Control and Prevention and the Food and Drug Administration.

Tylenol is the first of these product containing acetaminophen to include such a warning label on the bottle cap.

Taking too much of this pain reliever can cause severe liver damage. Typically, Tylenol overdoses occur when the liver is overwhelmed by too much acetaminophen, producing a toxic byproduct that kills liver cells. Liver failure occurs when most cells are no longer able to function. At that point, a patient then generally has 24 to 48 hours to live without a transplant. New Tylenol cap to battle overdose risk – Herald Tribune

Symptoms of Tylenol overdose include nausea, unusual bleeding/bruising, flu-like symptoms, vomiting, sweating and jaundice of the eyes or skin.

For more information, please visit: www.fda.gov/acetaminophen or caseygerry/tylenol-warning

Print Friendly, PDF & Email